Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Blacksburg, VA

July 13, 2003Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 13, 2003, 5:54 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:54 PM EDT (21:54 UTC)
Expired
Jul 13, 2003, 8:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 132156
FFWRNK
VAC161-770-140000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A         
  PERSISTENT CLUSTER OF THUNDERSTORMS OVER THE CITY OF ROANOKE.      
  RADAR INDICATED THAT OVER 2 INCHES OF RAIN HAD FALLEN IN THE       
  WARNED AREA SINCE 5 PM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD  
  OCCUR BEFORE THE STORMS WEAKEN. THIS WILL BE ENOUGH TO PRODUCE     
  FLASH FLOODING.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 800 PM EDT INCLUDE
  ROANOKE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3732 7990 3720 7990 3720 8004 3730 8001

$$

10
1 follow-up statement
000 
WGUS71 KRNK 132306
FFSRNK
VAC161-770-140000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT SUN JUL 13 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES UNTIL 800 PM EDT...

  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL HAD MOVED SOUTHEAST OF THE WARNING AREA. HOWEVER 
RUNOFF FROM THE EARLIER RAINFALL WILL LIKELY CAUSE FLASH FLOODING 
ACROSS SOUTHEAST ROANOKE COUNTY DURING THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:05 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 3:05 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT SUN JUL 13 2003

KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO
MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT
KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES
A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR
PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS.
MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY
RAINS.

THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF
LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS
EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING
TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO
LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED
POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO
DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED
MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY.
IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL.
HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW-
FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  80  64  85 /  50  40  20  20
LYH   62  80  64  85 /  50  40  20  20
DAN   65  83  66  88 /  60  40  30  30
BLF   58  78  60  83 /  30  20  20  20
LWB   57  76  59  80 /  30  20  20  20
BCB   58  78  60  83 /  30  20  20  20
TNB   59  77  61  80 /  60  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 13, 7:16 AM EDT, 10 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
2:00 PM AND 8:00 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY THROUGH SATURDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS
BECOME ORGANIZED.

In the hours before

Special weather statement, Jul 13, 2:15 PM EDT, 3 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SUN JUL 13 2003

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  COVERAGE OF THESE STORMS WILL BECOME
MORE WIDESPREAD DURING THE EVENING HOURS...WITH ISOLATED SEVERE
WEATHER POSSIBLE.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS MAY
OCCUR WITH SOME OF THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORM ACTIVITY
BECOMES ORGANIZED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FUTURE
FORECAST UPDATES OR FOR POTENTIAL WARNINGS.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:12 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke48 min
Jul 13, 6:33 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 13, 6:56 PM EDTSevere Thunderstorm WarningRNKPulaski49 min
Jul 13, 7:29 PM EDTSevere Thunderstorm WarningRNKGiles46 min
Jul 13, 7:34 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford41 min
Jul 13, 7:42 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania63 min
Jul 13, 7:55 PM EDTSevere Thunderstorm WarningRNKBedford35 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.